zbMATH — the first resource for mathematics

Differentiability properties of the minimal average action. (English) Zbl 0835.58013
The paper studies the minimal average action for a variational problem on the \((n + 1)\)-torus under the Legendre and some growth conditions for the integrand. The minimization of the variational integral is considered with respect to compactly supported variations. Among other things the author gives a necessary and sufficient condition for the differentiability of the minimal average action \(A(\alpha)\) at an arbitrary rotation vector \(\alpha \in \mathbb{R}^n\). The study of the minimal average action is motivated from solid state physics.
Reviewer: D.Motreanu (Iaşi)

58E30 Variational principles in infinite-dimensional spaces
46G05 Derivatives of functions in infinite-dimensional spaces
26B25 Convexity of real functions of several variables, generalizations
Full Text: DOI
[1] Anderson, R.D., Klee, V.L.: Convex functions and upper semi-continuous collections. Duke Math. J.19, 349–35 (1952) · Zbl 0047.15702
[2] Aubry, S.: The concept of Anti-Integrability: Definitions, Theorems and Applications to the Standard Map. In: Gehee, R., Meyer, K.R. (eds) Twist Mappings and Their Applications, pp 7–54. Springer: Berlin Heidelberg New York, 1992 · Zbl 0760.58033
[3] Aubry, S.: The Devil’s staircase Transformation in incommensurate Lattices. Lecture Notes in Math.925, 221–245 (1982)
[4] Bangert, V.: A uniqueness theorem forZ n-periodic variational problems. Comment. Math. Helv.62, 511–531 (1987) · Zbl 0634.49018
[5] Bangert, V.: On minimal laminations of the torus. Ann. Inst. Henri Poincaré (Analyse non linéaire)2, 95–138 (1989) · Zbl 0678.58014
[6] Bangert, V.: The existence of gaps in minimal foliations. Aequationes Mathematicae34, 153–166 (1987) · Zbl 0645.58017
[7] Bangert, V.: Geodesic Rays, Busemann Functions and Monotone Twist Maps. Calc. Var.2, 49–63 (1994) · Zbl 0794.58010
[8] Bangert, V.: Laminations of 3-tori by least area surfaces. In: P.H.Rabinowitz, E.Zehnder (eds) Analysis, et cetera, Academic Press: New York, 1990 · Zbl 0697.58012
[9] Blank, M.L.: Metric properties of minimal solutions of discrete periodical variational problems. Nonlinearity2, 1–22 (1989) · Zbl 0676.49001
[10] Burago, D.Yu.: Periodic Metrics. Advances in Soviet Mathemathics9, 205–210 (1992) · Zbl 0762.53023
[11] Fathi, A.: Expansiveness, Hyperbolicity and Hausdorff Dimension. Comm. Math. Phys.126, 249–262 (1989) · Zbl 0819.58026
[12] Herring, C.: Some Theorems on Free Energies of Crystal Surfaces. Physical Review82, 87–93 (1951) · Zbl 0042.23201
[13] Le Calvez, P.: Les ensembles d’Aubry-Mather d’un difféomorphisme conservatif de l’anneau déviant la verticale sont en général hyperboliques, em C. R. Acad. Sci. Paris, t. 306, Série I, 51–54 (1988)
[14] Mather, J.N.: Differentiability of the Minimal Average Action as a Function of the Rotation Number. Bol. Soc. Bras. Mat.21, 59–70 (1990) · Zbl 0766.58033
[15] Moser, J.: Minimal solutions of variational problems on a torus. Ann. Inst. Henri Poincaré (Analyse non linéaire)3, 229–272 (1986)
[16] Moser, J.: Minimal Foliation on a Torus. In: Giaquinta, M. (ed.) Topics in Calculus of Variations (Montecatini Terme 1987), pp 62–99. Springer Lecture Notes in Math.1365 (1989)
[17] Moser, J.: A stability theorem for minimal foliations on a torus. Ergod. Th. Dynam. Syst.8, 251–281 (1988) · Zbl 0632.57018
[18] Moser, J.: Monotone twist maps and the calculus of variations. Ergod. Th. Dynam. Syst.6, 401–413 (1986) · Zbl 0619.49020
[19] Rockafellar, R.T.: Convex Analysis. Princeton University Press: Princeton, 1970 · Zbl 0193.18401
[20] Senn, W.: Strikte Konvexität für Variationsprobleme auf dem n-dimensionalen Torus. Manus. Math.71, 45–65 (1991) · Zbl 0725.49010
[21] Senn, W.: Über Mosers regularisiertes Variationsproblem für minimale Blätterungen desn- dimensionalen Torus. J. Appl. Math. (ZAMP)42, 527–546 (1991) · Zbl 0738.49024
[22] Senn, W.: Differentiability properties of the minimal average action. Master thesis (Adviser: V. Bangert), Universität Bern, Sidlerstr. 5, CH-3012 Bern, 1993 · Zbl 0835.58013
[23] Vallet, F.: Thermodynamique unidimensionelle et structures bidimensionelles de quelques modèles pour des systèmes incommensurables. Thèse de Doctorat (Adviser: S. Aubry), Université Paris 6, 1986
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.